Avalanche, Teton & Gros Ventre Mountains
- When
- January 28, 9:30 AM MST to 6:55 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A snowboarder triggered an avalanche on Teton Pass which closed State Highway 22 for nearly ten hours. The avalanche occurred about 0930MST near the Twin Slides area of the pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A snowboarder triggered an avalanche on Teton Pass which closed State Highway 22 for nearly ten hours. The avalanche occurred about 0930MST near the Twin Slides area of the pass. The snow covered the roadway to a depth of six feet along a 120-foot-long path. One car was partially buried by the slide but no injuries occurred. The pass, used daily by commuters between Idaho and Jackson Hole, was finally re-opened shortly before 1900MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 28, 2:40 AM MST, 6 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 240 AM MST MON JAN 28 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT REMNANTS OF CALIFORNIA UPPER LOW OVER SOUTH CENTRAL IDAHO THIS MORNING AND CONTINUING A NORTHEAST TRACK. NORTHERN UPPER LOW SPINNING ALONG THE CA/OR/WA COASTS. DECENT SNOW FALLING OVER THE MAINLY OVER THE NORTHWEST MOUNTAINS ATTM. SNOW HAS BEEN A BIT MORE SCARCE OVER THE SOUTHWEST AS THIS AREA GOT DRY SLOTTED. VERY WINDY CONDITIONS CONTINUE MOST AREAS EAST OF THE DIVIDE AND SWEETWATER COUNTY. OCCASIONAL HIGH WINDS CONTINUE TO BE REPORTED OVER THE GREEN MOUNTAINS AND NATRONA COUNTY. ALSO...HAVE AN ARCTIC FRONT MOVING SOUTH INTO CENTRAL MONTANA WITH TEMPS THERE WELL BELOW ZERO. REMNANTS OF THE FIRST UPPER LOW TO MOVE ACROSS THE AREA BY LATE MORNING BRINGING GOOD SNOW TO THE WEST...ESPECIALLY THE NORTHWEST. THEN THE SECOND UPPER LOW TO MOVE THROUGH BRINGING AN INTENSE...BUT BRIEF PERIOD OF HEAVY SNOW UNDER BAROCLINIC LEAF DYNAMICS AROUND 18Z. SNOW INTENSITY WILL WIND DOWN IN THE AFTERNOON AS THE DYNAMICS AND BEST MOISTURE HEAD EAST. STILL LOOKS GOOD FOR 10 TO 20 INCHES IN THE MOUNTAINS WITH 6 TO AS MUCH AS 12 INCHES IN THE VALLEYS. WILL KEEP ONGOING WARNINGS AND ADVISORIES AS IS. EAST OF THE DIVIDE...VERY WINDY CONDITIONS TO CONTINUE TODAY AS STRONG GRADIENT EXISTS. COLD FRONT TO MOVE THROUGH AROUND MID DAY SHIFTING THE WINDS FROM THE SOUTH TO SOUTHWEST TO THE WEST. EXPECT ANOTHER FEW HOURS OF INCREASED WINDS AHEAD OF THE FRONT. THEREFORE HAVE EXTENDED THE HIGH WIND WARNING OVER NATRONA AND SOUTHEAST FREMONT COUNTIES UNTIL 18Z TODAY. WILL START TO SEE THESE WINDS BEGIN TO DIMINISH BY LATE AFTERNOON / EARLY EVENING BEHIND THE UPPER TROUGH. THE ARCTIC FRONT WILL MOVE INTO THE NORTH...BUT SHOULD ONLY BE GLANCING SHOT...KEEPING OUT OF THE CENTRAL. SOME SNOW WILL ACCOMPANY THE FRONT...IN THE BIGHORNS AND JOHNSON COUNTY THIS AFTERNOON. DONT EXPECT ALOT OF SNOW...WITH JUST AN INCH OR TWO OVER LOW ELEVATIONS AND 2 TO 4 INCHES HIGH UP. TRANSITORY RIDGE BUILDS IN TONIGHT BEHIND THE DEPARTING TROUGH WITH WARM AIR ADVECTION RETURNING. ISENTROPIC LIFT OVER THE WEST WILL CONTINUE THE SNOW THERE OVERNIGHT. THE NEXT WAVE TO MOVE INTO THE AREA BY TUESDAY AFTERNOON BRINGING ANOTHER PERIOD OF SNOWFALL TO THE WEST THROUGH MIDDAY WEDNESDAY. COULD NEED ADDITIONAL HIGHLIGHTS WITH THIS. WINDS WILL ALSO CONTINUE OVER MOST AREAS THROUGH THE PERIOD. .LONG TERM...THURSDAY THROUGH MONDAY EXTENDED FORECAST REMAINS VERY PROGRESSIVE AND UNSETTLED WITH A SERIES OF RAPIDLY MOVING SHORT WAVE LOW PRESSURE TROUGHS EJECTING EAST TROUGH A RATHER COMPLEX LONG WAVE TROUGH OVER THE EASTERN PACIFIC AND WESTERN U.S. SIGNIFICANT SPREAD DEVELOPS IN THE ENSEMBLES ON THURSDAY AND BECOMES PROGRESSIVELY LARGER OVER THE WESTERN U.S. WITH OTHER LARGE SPREADS DEVELOPING IN THE GULF OF ALASKA AS WELL AS OVER THE HUDSON BAY AREA IN CANADA. OVERALL WESTERLY FLOW SHOULD RESULT BUT THE TIMING OF SHORT WAVE RIDGES AND TROUGHS AND THEIR IMPACT ON PRECIPITATION/CLEARING PERIODS SEEMS BEYOND THE ABILITY OF RESOLUTION WITH THE MODELS AT THIS TIME. OVERALL EXTENDED FORECAST KEEPS PRECIPITATION CHANCES HIGHEST IN THE WESTERN MOUNTAINS AND LOWEST IN THE LEE OF THE CONTINENTAL DIVIDE. MODEL TEMPERATURES REMAIN ON THE COOL SIDE BUT THE IMPACT OF CLOUD COVER...PRECIPITATION AND MIXING DUE TO PERIODS OF STRONG DOWNSLOPE WINDS WILL LIKELY HAVE A SIGNIFICANT IMPACT ON DAILY HIGHS AND LOWS AND WILL LIKELY CAUSE A MUCH GREATER DAY TO DAY CHANGE IN TEMPERATURES THAN IS CURRENTLY DEPICTED IN THE FORECAST OR IN THE VARIOUS MODEL OUTPUT. FAIR CONFIDENCE WITH HIGH PROBABILITY OF PRECIPITATION IN THE WEST ON FRIDAY WHEN ADVISORY TO LOW END WARNING SNOW AMOUNTS WILL BE POSSIBLE...THEN THE CONFIDENCE IN THE EXTENDED FORECAST DECREASES RAPIDLY THROUGH MONDAY. && .AVIATION... MVFR TO IFR TO LIFR CONDITIONS WILL BE OBSERVED IN WESTERN WY TODAY AS SNOW WILL CREATE LOW VISIBILITY AND CEILINGS. EAST OF THE CONTINENTAL DIVIDE VFR CONDITIONS WILL PREVAIL. A COLD FRONT WILL PUSH THROUGH THIS AREA AFTER 18Z. SOME SNOW SHOWERS ARE EXPECTED WITH THE FRONTAL PASSAGE WHICH WILL LEAD TO MVFR CONDITIONS AT TIMES. WINDY WEATHER WILL BE COMMON OVER MOST OF THE REGION MONDAY INTO MONDAY EVENING. MVFR CONDITIONS WILL PREVAIL IN WESTERN WY MONDAY EVENING WITH A FEW SNOW SHOWERS AND LOW CLOUDS. && .FIRE WEATHER... STORM SYSTEM TO CONTINUE MOVING THROUGH WITH SNOW IN THE WEST AND VERY WINDY CONDITIONS OVER THE SOUTH AND EAST. THE SNOW WILL TAPER SOME THIS AFTERNOON...BUT ANOTHER SYSTEM WILL BEGIN TO INCREASE THE SNOW TUESDAY WHICH WILL MOVE THROUGH WEDNESDAY AFTERNOON. EXPECT WINDS TO CONTINUE ACROSS MUCH OF THE AREA AS WELL. THE REMAINDER OF THE WEEK LOOK UNSETTLED. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING FOR WYZ019-020. WINTER STORM WARNING UNTIL 6 PM MST THIS AFTERNOON FOR WYZ001- 012>015-023>025-027. SNOW ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR WYZ002-016-026. && SHORT TERM...TWB LONG TERM...C.BAKER AVIATION...AR FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 501 AM MST MON JAN 28 2008 WYZ001>020-022>030-291201- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 501 AM MST MON JAN 28 2008 ...HIGH WIND WARNING FOR THE GREEN AND RATTLESNAKE MOUNTAINS... AND THE LOWER ELEVATIONS OF NATRONA COUNTY INCLUDING CASPER... UNTIL 11 AM TODAY... ...WINTER STORM WARNING FOR MOST OF WESTERN WYOMING AND THE WIND RIVER MOUNTAINS UNTIL 6 PM TODAY... ...SNOW ADVISORY FOR THE ABSAROKA MOUNTAINS...THE UPPER GREEN RIVER BASIN...AND THE DUBOIS AREA THROUGH 6 PM TODAY... .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL PERSIST THIS MORNING OVER MUCH OF NATRONA COUNTY AND IN THE GREEN MOUNTAINS AND RATTLESNAKE RANGE. EXPECT WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH. SOUTH TO SOUTHWEST OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL OCCUR ELSEWHERE EAST OF THE DIVIDE. A COLD FRONT WILL MOVE THROUGH AROUND NOON...SHIFTING THE WIND TO THE WEST. SNOW WILL CONTINUE IN THE WESTERN MOUNTAINS AND VALLEYS OVERNIGHT. IN THE HIGH COUNTRY IT WILL BE VERY WINDY...CAUSING SIGNIFICANT BLOWING AND DRIFTING SNOW. SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE POSSIBLE IN THE LOWER ELEVATIONS AND 10 TO 20 INCHES IN THE MOUNTAINS. SNOW WILL MOVE INTO THE BIGHORN MOUNTAINS AND JOHNSON COUNTY THIS AFTERNOON. SNOWFALL OF 2 TO 4 INCHES IS POSSIBLE IN THE MOUNTAINS...WITH AN INCH OR TWO IN THE LOWER ELEVATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STORM SYSTEM WILL BRING SNOW TO THE WEST TUESDAY AND WEDNESDAY. SIGNIFICANT SNOWFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WINDS IN EXCESS OF 45 MPH...AND SNOWFALL. THANK YOU VERY MUCH. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 855 AM MST MON JAN 28 2008 WYZ012>014-023>027-281900- JACKSON HOLE-SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY- STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER MOUNTAINS WEST- 855 AM MST MON JAN 28 2008 A BAND OF HEAVY SNOW WILL BE MOVING EAST THROUGH MUCH OF WESTERN WYOMING FROM 10 AM THROUGH NOON. EXPECT SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR DURING THIS TIME FRAME. 2 TO 4 INCHES OF ADDITIONAL SNOWFALL IS LIKELY FROM THIS HEAVY SNOW BAND. LOCALLY HIGHER AMOUNTS ARE ALSO EXPECTED. IN ADDITION...WEST SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF OVER 40 MPH WILL PRODUCE BLIZZARD CONDITIONS OVER EXPOSED AREAS AS WELL AS OVER THE HIGHER RIDGES AND SUMMITS. AN ISOLATED LIGHTNING STRIKE IS ALSO POSSIBLE. LIPSON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68017.